I believe sharing the various aspects — both positive and negative — of the breast cancer experience can help somebody. Here’s how my experience with Taxol went.
On the day I received my second infusion of Taxol, also known as paclitaxel, I was relaxing in a cozy recliner in my chemo infusion center. I was texting my friend Anthony about tacos and tattoos while simultaneously sipping on an overly sweet orange Fanta from the chemo center’s snack station. It somehow masked the chemical taste I’d get in my mouth during chemo.
In the months prior to that day, I had completed 4 rounds of dose-dense AC chemo (adriamycin aka “red devil” and cyclophosphamide). I was told Taxol’s side effects should be easier than AC chemo, and I was glad, as my AC symptoms were exhausting.
The first round of Taxol went fine, but I didn’t feel well in the 2 weeks leading up to my second infusion. With AC, I didn’t get chemo sick until 2 days after infusion, and it lasted about 5 days. Then, I’d feel pretty good for a week before starting the cycle over again.
But after my first round of Taxol, I felt very achy the same day. It lasted the entire 2-week cycle. A couple days in, I had a smattering of small, mildly itchy bumps appear on my cheeks. I wasn’t alarmed, as I was deep into chemo, after all. Of course, it was normal to feel crummy.
That feeling lasted the full 2 weeks leading up to my second Taxol infusion. There wasn’t a “good week” like with AC. I kept waiting for the “Taxol should be easier than AC” thing to happen, but it didn’t get better.
I know everyone reacts differently, and this was just how it was going for me. After all, I had developed a blood infection near the end of my AC treatment that merited a pit stop in the ER to get it cleared up. I figured that my body was just going through a lot.
I was about 15 minutes into my second Taxol infusion, happily texting with Anthony, when I had a reaction. I felt a sudden sensation in the middle of my stomach that I’d never felt before in my life. It didn’t hurt exactly, but it didn’t feel right.
The best way I can describe it was a warm and churning charley horse. I felt scared — something was definitely off, and I stood up from my chair. I think my intention was to alert the chemo nurse that I saw was already walking my way. The sensation got stronger and bigger, and it radiated out to my limbs. I felt my body flush hot all over and clench up. I felt panic.
Three staff members appeared and moved quickly about me, unhooking IV bags from the lines affixed to my port and attaching new ones. I’m pretty sure somebody gave me a shot in my arm, too — I don’t exactly remember. It was an “all hands on deck” flurry.
My nurse, doing her job of observing patients, had seen that my face was turning bright red and was already in the process of walking over to check on me before I stood up. I remember I kept trying to take a breath as that was happening. Feeling that churning charley horse radiate to my back and spread its clenching sensation throughout my entire body was surreal.
I kept trying to breathe and I heard myself gasping and making a weird noise from my throat. Maybe I was trying to talk. I saw black and sparkles in front of my eyes, and then tears leaked out of them. I was terrified because I just couldn’t get air.
In this commotion, my oncologist happened to walk into the room and saw me. She immediately stood in front of me, grabbed my hands, and told me to look at her. I don’t remember what she said, but she was soothing me as the staff was doing all their IV things. I was trying to get the words out that I couldn’t breathe (as if she didn’t know — I can laugh at this in hindsight) and that my body was hurting.
Then, just as quickly as it started, it tempered down. I could breathe and slumped into my chair, exhausted. To say I was confused, scared, and spent was an understatement. The top of my head throbbed, and I ached all over. My IV had been pumped with steroids and Benadryl to stop the reaction. Thanks to Benadryl, I drifted in and out of sleep in the infusion room recliner with an ice pack on my throbbing head, being monitored until closing time.
My oncologist gave me several weeks off from chemo after that to recover. I was glad. I was wiped out. When I started up again, I would be administered another taxane drug called Abraxane (protein-bound paclitaxel). It would not cause this type of reaction.
I know all of this sounds scary. It was! I remember thinking, if cancer doesn’t kill me, chemo will.
If you’re wondering why I’m sharing this story, it’s because I believe sharing the various aspects — positive and negative — of the breast cancer experience can help somebody. When I was going through chemo in 2015, I hadn’t come across any Taxol reaction stories.
If I had, I know I would’ve been less scared and understood what was happening. Though unpleasant, it would’ve only been a moment on the timeline, and I would’ve known I would be OK going forward.
As the guide for the Bezzy BC app, I feel fortunate that I can talk about all the various physical and mental things that come with a breast cancer diagnosis in our daily live chats. Hopefully, you can have an idea of what could happen and feel informed.
Would I have been less scared if I’d known of somebody’s Taxol reaction before mine? Definitely. I want people to know infusion center staff are prepared and monitoring for any “what if” scenarios.
Despite this scary reaction, I don’t regret doing chemo. I credit the taxane class of drugs that disrupted cancer cells in my body for being one part of the reason I’m coming up on 8 years of survivorship from stage 3C invasive lobular carcinoma.
Medically reviewed on September 06, 2022
Have thoughts or suggestions about this article? Email us at email@example.com.
About the author